HEARING TIPS

Some Common Medications Can be The Cause of Hearing Loss

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start using it is a natural thing to do. You want to find out if you can expect to get nauseous or if it will cause you to have dry mouth. What may not occur to you is that some medications have a more severe side effect – they can potentially cause hearing loss. It’s a complication medical specialists call ototoxicity. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 ototoxic medications on record. What are some of the common ones you should look out for and why?

A Little About Ototoxicity

What happens to cause hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Besides the drugs that can lead to hearing loss, there are a few that cause tinnitus only. Tinnitus is a phantom sound people hear that commonly presents as:

  • Ringing
  • A windy sound
  • Popping
  • Thumping

Normally if you stop using the medication the tinnitus will go away. Some ototoxic drugs, on the other hand, can lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you may better recognize as aspirin. While all these can lead to some hearing problems, they are correctable when you stop taking the meds.

Ranking a close second for well known ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, however. You may have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

As with the pain relievers, the problem goes away when you stop taking the antibiotic. Other drugs on the common list include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Caused by Several Common Substances

Edecrin

  • Caffeine
  • Nicotine
  • Marijuana
  • Tonic water

Each time you enjoy your coffee in the morning, you are subjecting yourself to something that may cause your ears to ring. The good news is it will clear up once the drug is out of your system. Some drugs, ironically, which doctors give to treat tinnitus are in fact on the list of culprits.

  • Lidocaine
  • Prednisone
  • Amitriptyline

However, the dosage which will lead to tinnitus is much more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

The symptoms of tinnitus differ depending on your ear health and which medication you get. Mildly irritating to absolutely incapacitating is the things you can usually be expecting.

Look for:

  • Hearing loss on one or both sides
  • Tinnitus
  • Difficulty walking
  • Poor balance
  • Vomiting
  • Blurring vision

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your doctor.

If you have ototoxicity does that mean you should avoid taking your medication? You always should take the medication your doctor recommends. Don’t forget, usually the changes in your hearing or balance are temporary. You should be comfortable asking your doctor if a medication is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today